MAUDE Adverse Event Report: STRYKER GMBH SCREWDRIVER BIT T20, AO FITTING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH SCREWDRIVER BIT T20, AO FITTING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 703540
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/10/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of the investigation any additional information will be communicated in a supplemental report.
 
Event or Problem Description
It was reported that the locking screw was protruding into the articular surface, so surgery was performed to replace it.During the surgery, the tip of the driver shaft was broken off when the locking screw was removed.The screw could not be removed using another screwdriver, so a future revision surgery will be performed.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the tip of the screwdriver is broken off.The device inspection revealed the following: the visual inspection has shown that the tips of both screwdrivers are broken off.There were some fragments returned, but it can not be defined to which driver the fragments belong.The view of the fracture face is typical for a brittle overload fracture with a shear lip on one side.The shear lip indicates that the device was exposed to high lateral forces when it broke.In addition it is visible at the shear lips that both tips were deformed in counter-clockwise direction before they broke.This shows the high torsional force that was applied to loosen the screw.Based on these findings it can be concluded that a combination of high torsional and lateral forces during the screw extraction did lead to a mechanical overload and finally the breakage of the screwdrivers.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance to the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was finally attributed to a user related issue.The failure was caused by applying too much torsional and lateral force which did lead to a mechanical overload during the extraction of the screw.In this relation following statement of the implant extraction set operative technique can be mentioned: [the development of locking plate technology has led to ¿cold welding¿ of screws to the plates.In this case, cutting tools for metal have to be used for the removal of the screws.In order to help protect the soft tissue from excessive heat and metal debris accumulation, irrigation and suction should be used in combination with cutting tools.] [original statement] if more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
SCREWDRIVER BIT T20, AO FITTING
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key12405685
Report Number0008031020-2021-00396
Device Sequence Number3549185
Product Code LXH
UDI-Device Identifier04546540693785
UDI-Public04546540693785
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number703540
Device Catalogue Number703540
Device Lot NumberK843948
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/03/2021
Initial Date Received by Manufacturer 08/10/2021
Supplement Date Received by Manufacturer10/07/2021
Initial Report FDA Received Date09/01/2021
Supplement Report FDA Received Date10/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;